Georgia, 2017Flash Flooding and Damaging Winds in Georgia, July 15, 2017
July 15, 2017 · NWS CAE · 7 events in 2 counties and zones
An upper trough, an approaching cold front and pre-frontal surface trough, combined with daytime heating, and sufficient atmospheric moisture and instability to produce scattered severe thunderstorms in the afternoon and evening. A few of which also produced locally heavy rain and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300
- Crop damage
- $300
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough, an approaching cold front and pre-frontal surface trough, combined with daytime heating, and sufficient atmospheric moisture and instability to produce scattered severe thunderstorms in the afternoon and evening. A few of which also produced locally heavy rain and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 15, 4:11 PM EST, 22 minutes earlier.
Area forecast discussion, Jul 15, 4:11 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
511 PM EDT Sat Jul 15 2017
.SYNOPSIS...
An approaching cold front will stall over the area tonight,
bringing increasing chances for showers and thunderstorms which
may linger through Monday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Expect numerous showers and thunderstorms in the forecast area
ahead of the cold front and its associated pre-frontal trough.
The high-resolution models display the greatest thunderstorm
coverage late this afternoon and evening as strong short wave
trough approaches from Tennessee. Models indicate relatively
strong upper level divergence and associated lift thru 06z.
Coverage may diminish late because of nocturnal cooling and
previous convection, but a threat will linger overnight
associated with convergence ahead of the cold front and upper
troughing moving into the region. A limiting factor for severe
thunderstorms is relatively weak deep-layer shear. However,
moderate to strong instability and heavy precipitation loading
supports possible damaging wind with the thunderstorms. So pulse
storms expected with the possibility of some organization this
evening. Nam qpf appears overdone and likely because of
convective feedback. But with precipitable water around 2 inches
expect heavy rain potential with some localized flooding
possible.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
The main front will stall out across the forecast area Sunday,
and this will remain the focusing mechanism for additional
showers and thunderstorms through Sunday night. Several short
wave troughs rotating through amplified eastern CONUS upper
level trough. Nam appears to dry out upper levels quicker late
Sunday than other models. With front in the area prefer higher
pops thru Sunday night. Shear remains weak, with moderate
instability Sunday, and cannot rule out a few strong or even
severe thunderstorms. Temperatures will begin to cool off
slightly as the front moves into the area, with readings near
90. Overnight lows each night in the middle 70s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Although the frontal boundary in the area will continue to
weaken Monday, there should still be enough low-level moisture
and instability across the area to aid in the development of
scattered afternoon and evening convection. Models showing the
potential for a weak cut-off upper low developing over the area
Tuesday through Wednesday as the cwa gets squeezed between the
strong ridge across the central US and another ridge in the
western Atlantic. Ridge retrogrades late in the period. Still
expecting the convection to become more diurnal and more
scattered to isolated later in the week. Temperatures near
normal early in the period but warming trend late week to above
normal again.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Widespread convection crossing the area into tonight...with fog
and stratus during the early morning and sunrise hours.
Thunderstorms have developed across the area with several
thunderstorms around the terminals. Frontal boundary approaching
from the Upstate with another line of thunderstorms will move
into the area this evening. Expect the thunderstorms to diminish
around 03z...possibly later as remaining outflow boundaries
intersect and generate new cells. Main concern with
thunderstorms is potential for strong wind gusts. With rain
expected will see stratus and fog develop through the early
morning and sunrise hours with with IFR cigs and vsbys at all
terminals. Conditions will return to VFR from 14z through the
end of the period with cumulus and another round of convection
again developing near the end of the period.
EXTENDED AVIATION OUTLOOK...High confidence in showers and
thunderstorms with associated restrictions through Monday as a
front stalls over the area. Low confidence in showers and
thunderstorms Tuesday through Thursday. High potential for late
night/early morning stratus and fog each day.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jul 15, 10:57 AM EST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1157 AM EDT Sat Jul 15 2017
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161600-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1157 AM EDT Sat Jul 15 2017
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms this afternoon and tonight could possibly contain
damaging wind. The storms may also contain heavy rain with localized
flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few thunderstorms with damaging wind will be possible Sunday into
Monday along a stalled front. The storms may also contain heavy rain
with localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Jul 15, 3:13 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
413 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG 2 NW VANCE 33.46N 80.44W
07/15/2017 ORANGEBURG SC LAW ENFORCEMENT
TREES DOWN 9843 OLD NUMBER SIX HIGHWAY.
&&
DALocal storm report, Jul 15, 3:17 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
417 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 2 NE VANCE 33.45N 80.40W
07/15/2017 E60 MPH ORANGEBURG SC PUBLIC
MILL CREEK MARINA REPORTED ESTMD WIND GUSTS
OF 50-60 MPH.
&&
DASpecial weather statement, Jul 15, 3:21 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
421 PM EDT SAT JUL 15 2017
SCZ025-030-152045-
Aiken-Edgefield-
421 PM EDT SAT JUL 15 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL EDGEFIELD AND WEST
CENTRAL AIKEN COUNTIES...
At 419 PM EDT, a strong thunderstorm was in the Belvedere area. The
storm was moving east near 20 mph and toward the Graniteville area.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
North Augusta, Belvedere, Clearwater, Gloverville and Burnettown.
LAT...LON 3350 8198 3354 8201 3368 8180 3340 8175
TIME...MOT...LOC 2019Z 273DEG 3KT 3355 8196
Local storm report, Jul 15, 3:37 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL VANCE 33.43N 80.42W
07/15/2017 E0.75 INCH ORANGEBURG SC PUBLIC
PEA TO DIME-SIZE HAIL REPORTED IN VANCE.
REPORT RECEIVED VIA SOCIAL MEDIA.
&&
DALocal storm report, Jul 15, 4:28 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 12 WNW WINNSBORO 34.42N 81.30W
07/15/2017 FAIRFIELD SC LAW ENFORCEMENT
FAIRFIELD COUNTY DISPATCH REPORTS TREES DOWN
ALONG NEWBERRY RD NEAR FAIRFIELD RD.
&&
ACMSpecial weather statement, Jul 15, 4:29 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
529 PM EDT SAT JUL 15 2017
SCZ015-016-022-152215-
Lancaster-Chesterfield-Kershaw-
529 PM EDT SAT JUL 15 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LANCASTER...
MUCH OF CHESTERFIELD AND PARTS OF KERSHAW COUNTIES...
At 526 PM EDT, strong thunderstorms extended from southeast
Lancaster County through central Chesterfield County.
Movement was east near 15 mph.
Wind gusts of 50 to 55 mph are possible with these storms...
especially in the area extending from Taxahaw to Jefferson.
Very heavy rain may lead to ponding of water in poor-drainage
area. Do not attempt to drive on flooded roads.
Locations impacted include...
Pageland, Kershaw, Chesterfield, Heath Springs, Jefferson, Ruby and
Mount Croghan.
LAT...LON 3452 8071 3474 8067 3480 8005 3460 8008
TIME...MOT...LOC 2126Z 290DEG 49KT 3462 8044
Thunderstorm Wind, Richmond
- When
- July 15, 4:33 PM EST to 4:35 PM EST
- Where
- Richmond County, (Ags)bush Fld August
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.370, -81.970
ASOS unit at Augusta Bush Field Airport measured a peak thunderstorm wind gust of 53 knots, or 61 MPH.
Thunderstorm Wind, Burke
- When
- July 15, 5:35 PM EST to 5:39 PM EST
- Where
- Burke County, 2.37 mi SSE of Greens Cut
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.140, -81.960
Burke Co dispatch reported power lines down on Hwy 56 between Hwy 80 and Old Waynesboro Rd.
Thunderstorm Wind, Burke
- When
- July 15, 5:45 PM EST to 5:49 PM EST
- Where
- Burke County, 4.28 mi ENE of Waynesboro
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.100, -81.950
Burke Co dispatch reported trees down on Bates Rd at Clark Place Rd.
Thunderstorm Wind, Richmond
- When
- July 15, 7:09 PM EST to 7:14 PM EST
- Where
- Richmond County, 2.21 mi SW of Augusta Daniel Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.450, -82.060
Richmond Co dispatch reported trees down on power lines. Time estimated.
Thunderstorm Wind, Richmond
- When
- July 15, 7:10 PM EST to 7:12 PM EST
- Where
- Richmond County, (Ags)bush Fld August
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $100
- Crop damage
- $100
- Reported by
- ASOS
- Coordinates
- 33.370, -81.970
ASOS unit at Augusta Bush Field Airport measured a thunderstorm wind gust of 51 MPH.
Flash Flood, Richmond
- When
- July 15, 7:40 PM EST to 7:45 PM EST
- Where
- Richmond County, 1.85 mi SW of Augusta Daniel Arpt to 1.61 mi SW of Augusta Daniel Arpt
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Public
- Coordinates
- 33.449, -82.050
Public report, via social media, of 2 to 3 feet of water flowing over the road from Rocky Creek, near Milledgeville Rd and Wheeless Rd, with photo confirmation.
Flash Flood, Richmond
- When
- July 15, 8:02 PM EST to 8:05 PM EST
- Where
- Richmond County, 4.17 mi W of Peach Orchard to 4.08 mi W of Peach Orchard
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 33.435, -82.092
Richmond Co dispatch received a report of water flowing into a home on Lisbon Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15, 201714 deaths · 1 event
- Flash Flooding and Hail in Arizona, July 15, 201710 deaths · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 15, 20171 death · 50 kt wind · 6 events
- Damaging Wind and Lightning Strike in New Mexico, July 15, 20171 death · 54 kt wind · 2 events
- Flash Flood and Damaging Winds in Montana, July 15, 2017$695,000 · 52 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 15, 2017$210,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 15, 2017$100,000 · 60 kt wind · 12 events
- Tornado and Damaging Winds in Texas, July 15, 2017$100,000 · EF0 · 3 events
- Damaging Winds in Texas, July 15, 2017$45,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, July 15 to 16, 2017$21,000 · 1 in hail · 19 events
- Flash Flood in Texas, July 15, 2017$50,000 · 1 event
- Tornado in Texas, July 15, 2017$40,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700729, 700726, 700727, 700728, 700730, 700720, 700721.